Meds, Mind, Body & Benefits > Lipodystrophy & Metabolic Problems

Lypoatrophy

(1/1)

Sjca95126:
I have been taking HIV meds since 1995.  I have been on Viread, Kaletra and stavudine for the last six or seven years.  About 5 years ago I started loosing fat in my legs, arms, waist and face.  I feel like it has gotten worse in the last year.  I have read that almost all HIV meds have this side effect.  Has anyone heard of an HIV combination that doesn't cause lypoatrophy.  My doctor is reluctant to switch my meds because they have been working for me for several years.  I cant stand the way I look so Im going to insist that i get switch to another combination and have some options to discuss with him.  Please help   :(

jkinatl2:

--- Quote from: Sjca95126 on May 31, 2013, 07:08:14 PM ---I have been taking HIV meds since 1995.  I have been on Viread, Kaletra and stavudine for the last six or seven years.  About 5 years ago I started loosing fat in my legs, arms, waist and face.  I feel like it has gotten worse in the last year.  I have read that almost all HIV meds have this side effect.  Has anyone heard of an HIV combination that doesn't cause lypoatrophy.  My doctor is reluctant to switch my meds because they have been working for me for several years.  I cant stand the way I look so Im going to insist that i get switch to another combination and have some options to discuss with him.  Please help   :(

--- End quote ---

There are a LOT of meds that don't cause lipoatrophy, and your doctor is absolutely WRONG in pushing back for what it, essentially, a quality of life issue. Is he going to pay for youir Egrifta? I get so mad.

I have been on meds since 1993, from AZT monotherapy to, finally, one that seems to be more or less working for me. Isentress, Prezista, Truvada and Norvir. You might not need all those, as you seem like you haven't been medicine-shopping to the extent I did - but I managed to avoid Lipo by essentially going off meds until they had stuff that wasn't causing it.

You have EVERY RIGHT to change your regimen, particularly if it's causing major, perhaps permanent disfiguration. It makes me mad that some doctors refuse to look up from their clipboards and see the person sitting before them. Fuck that.

PLEASE avail yourself of the LESSONS section on this site, especially here:

http://www.aidsmeds.com/list.shtml

YOU have the right and the obligation to look at your entire quality of life when it comes to yor meds. CD4 and VL are not the only markers for health, and certainly not the only measure of the quality of life.

I sincerely hope you resolve this. If need be, with another doctor.

BTW, welcome to the forums!

JK

Ann:
Hi SJ, welcome to the forums.

It looks like you're posting from the US, and any doctor in the US or other developed nation who refuses to take a patient off stavudine (aka d4T, aka Zerit) doesn't know what the hell they're doing.

Stavudine is well-known to cause lipoatrophy, and even more well-known to cause peripheral neuropathy. There are plenty of other meds you can take that will NOT cause either of these problems.

It sounds like a bit of doctor-shopping may be a priority for you. Good luck and keep us posted.

Ann

deibster:
Hi SJCA,
I know exactly what you're talking about & I really feel for you. I have no fat left in my hands, arms or lower legs. The slightest bump of my hand, lower arm or lower leg on anything & I get a large bruise. Once I landed in the hospital because one of these bumps tore a huge flap of skin back on my shin & it had to be 'derma-glued' back into place. Another time I landed in the hospital because a small cut on my elbow suddenly got infected, a week after I had cut myself.

I was taken off of Zerit, d4T about 9 years ago. I was taken off of Kaletra about 3 years ago. They both cause Lypoatrophy. I was taken off of the Viread, at the same time as the Kaletra, because I had elevated blood or serum creatinine levels and it has come down but Not to a normal level. Tenofavir (in Viread, Truvada and several other combination drugs) can cause permanent kidney damage. Please write and let us know how you are doing. Best of luck.
Hugs from Provincetown, Deiby

Navigation

[0] Message Index

Go to full version